Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Cheyenne, WY

May 19, 2020Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 19, 2020, 7:03 PM MDT for Platte County, Wyoming. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2020, 7:03 PM MDT (01:03 UTC)
Expired
May 19, 2020, 7:30 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 128 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:22 PM MDTTSTM WND GST 688 S Sibley Peak, WYMESONET STATION WY1 8.4 S SIBLEY PEAK (WYDOT)-COLEMAN: WIND GUSTS OCCURRED FROM 708 MDT TO 724 MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

965 
WUUS55 KCYS 200103
SVRCYS
WYC031-200130-
/O.NEW.KCYS.SV.W.0001.200520T0103Z-200520T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
703 PM MDT Tue May 19 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Platte County in southeastern Wyoming...

* Until 730 PM MDT.

* At 703 PM MDT, a severe thunderstorm was located 11 miles west of
  Guernsey Campground, or 15 miles north of Wheatland, moving north
  at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Glendo, Guernsey Campground, Sibley Peak, Glendo Reservoir and Two
  Moon Campground.

This includes Interstate 25 in Wyoming between mile markers 85 and
111.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4209 10489 4214 10506 4248 10507 4252 10499
      4250 10466
TIME...MOT...LOC 0103Z 177DEG 42KT 4227 10500 

HAIL...1.00IN
WIND...60MPH
 
$$

Mokry
2 follow-up statements
375 
WWUS55 KCYS 200112
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
712 PM MDT Tue May 19 2020

WYC031-200130-
/O.CON.KCYS.SV.W.0001.000000T0000Z-200520T0130Z/
Platte WY-
712 PM MDT Tue May 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL PLATTE COUNTY...

At 712 PM MDT, a severe thunderstorm was located near Sibley Peak, or
22 miles north of Wheatland, moving north at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Glendo, Sibley Peak, Glendo Reservoir and Two Moon Campground. 

This includes Interstate 25 in Wyoming between mile markers 96 and
111.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4227 10488 4227 10506 4248 10507 4252 10499
      4251 10482 4237 10480
TIME...MOT...LOC 0112Z 177DEG 42KT 4238 10501 

HAIL...0.88IN
WIND...60MPH
 
$$

Mokry
781 
WWUS55 KCYS 200120
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
720 PM MDT Tue May 19 2020

WYC031-200130-
/O.EXP.KCYS.SV.W.0001.000000T0000Z-200520T0130Z/
Platte WY-
720 PM MDT Tue May 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PLATTE COUNTY
WILL EXPIRE AT 730 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4227 10488 4227 10506 4248 10507 4252 10499
      4251 10482 4237 10480
TIME...MOT...LOC 0120Z 177DEG 42KT 4247 10502 

$$

Mokry

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:12 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 19, 5:12 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
512 PM MDT Tue May 19 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 233 PM MDT Tue May 19 2020

...Main concerns are for severe weather both today and tomorrow,
though more so, tomorrow...

A dry line is anchored to the Laramie Range where we have started
to see storms start trying to develop and initiate already this
afternoon below a strong northerly flow aloft. Additional
development will occur as peak heating sets in in another hour or
two, continuing through the evening hours. Storm motion will be
from southwest to northeast as storms move off the Laramie Range
and transition north under the influence of the flow aloft. Most
favorable conditions lie across an area beginning at north Laramie
County and continuing north through Platte and Goshen Counties
and through Niobrara County. Areas across the northwestern
Panhandle could also see these storms move through their area as
CAPE remains high for these areas as well. CAPE will combine with
moderate 0-6 km bulk shear and relatively juicy dewpoints along
the front range, for severe weather development today. Biggest
severe weather threat today is damaging downburst winds and
large hail. The limiting factor will be the deep dry layer out to
the west and capping to the east. These limitations leave a
narrow swath of opportunity for severe weather both in time and
space. Today's storms will be generally multicellular, though a
few supercells are still possible.

Once the storms diminish tonight by midnight, we are looking for a
quite overnight period, accented by warm weather. Tomorrow is the
real story as a deep trough punches into the region from the west,
kicking the ridge out east. The low pressure center aloft will
drawn north a swath of moisture out ahead of it, taking aim at the
front range with dewpoints remaining high in the upper 50s, an
PWATs increasing to about an inch. The energy aloft will translate
to the surface as CAPE rises along the High Plains, combining with
an area of helicity and steep mid-level lapse rates as storms
again initiate along the Laramie Range and translate north and
east across southeast Wyoming and the western Nebraska Panhandle.
Another significant aspect of note will be the easterly winds
across the Panhandle and Front Range at the surface, with near
westerlies aloft for a strongly bulk sheared environment.
Tomorrow's severe weather threats are quite a bit more significant
as storms become widely scattered with damaging winds and large
hail. Training storms and torrential rainfall is also a threat for
Wednesday afternoon, accented by WPC's marginal threat of
excessive rainfall highlights the region. Brief tornado touchdown
cannot be ruled out either with the 0-1 KM helicity in place. SPC
has highlighted our threat with the Wyoming High Plains in an
Enhanced area, and a Slight for the western Nebraska Panhandle.
This threat will begin earlier that today's, likely in motion by
the early afternoon and continuing late. Less capping will be in
place to provide a hindrance to supercell development.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 233 PM MDT Tue May 19 2020

Cooler and mainly dry across the CWA Thursday as an initial
shortwave continues to lift north of the area. Could still get a
few showers or weak storms over far se Wy Thursday afternoon. Dry
and warmer Friday then then next upper system moves by on
Saturday bringing the next chance for convection. After that more
typical late May weather across the CWA with low chances for
mainly afternoon and evening convection into early next week.
Cooler again over the weekend then temperatures rebounding Monday
and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 508 PM MDT Tue May 19 2020

VCTS and VCSH will be present for CYS and LAR the next 2-3 hours
through 3Z. VCSH should spread into the Panhandle in the
neighborhood of 2Z-4Z. VFR flight categories anticipated, with
infrequent changes to MVFR during VCSH. VRB gusty winds are likely
near the VCTS/TS this evening, with 20-30 knot sustained winds
through late evening for all terminals. Amendments may be
considered for quickly developing thundershowers this evening
also.

&&

.FIRE WEATHER...
Issued at 233 PM MDT Tue May 19 2020

Dry conditions prevail along and west of the Laramie Range as a
ridge of high pressure moves slowly out to the east. On it's
backside, with dry conditions anchored to the surface, ripples of
energy will work their way through the north and northwesterly
flow aloft. This energy will translate into thunderstorm activity
this afternoon and tomorrow, with severe weather possible both
days, though mainly east of the Laramie Range. Severe weather
threat will be strong downdraft winds and hail, with torrential
rainfall becoming a threat Wednesday. Unsettled weather will move
in behind the ridge Wednesday night.

&&

.HYDROLOGY...
Issued at 233 PM MDT Tue May 19 2020

Rivers and mountain stream levels across southeast Wyoming will
trend higher over the next 48 hours due to increased runoff from
snowmelt due to the warmer temperatures, especially above 8500 ft.
Thankfully, little or no rainfall is expected with this next
system due to the dry airmass in place. However, river levels may
still approach bankfull for the upper North Platte River, the
Little Snake River, and the Laramie River. Please refer to the
latest Hydrologic Outlook product (CYSESFCYS) and the Hydrologic
Statement for the North Platte River at Saratoga (CYSRVSCYS) for
additional details.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...RE
AVIATION...BW
FIRE WEATHER...AB
HYDROLOGY...TJT/AB
Hazardous weather outlook, May 19, 3:14 PM MDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
314 PM MDT Tue May 19 2020

NEZ019-020-054-095-096-WYZ101>103-105>108-115>119-200600-
Scotts Bluff County-Banner County-Kimball County-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
314 PM MDT Tue May 19 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Afternoon showers and thunderstorms possible into the early
evening ending shortly after 10 PM MDT. Hail up to quarter size and
thunderstorm wind gusts up to 60 mph in the strongest of storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered to numerous thunderstorms are expected to develop
Wednesday afternoon. Some of these thunderstorms will become
severe with large hail, strong damaging winds, and even an
isolated tornado possible. Please monitor the latest forecast for
updates and additional details.

.Spotter information statement...

Spotters are encouraged to report any hail or wind damage to the
Cheyenne Wyoming National Weather Service.

WYZ104-109>114-200600-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
314 PM MDT Tue May 19 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a slight chance for afternoon thunderstorms. Severe
thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A few thunderstorms are possible each day through the week. The
severe weather threat is low.

.Spotter information statement...

Spotters are encouraged to report any hail or wind damage to the
Cheyenne Wyoming National Weather Service.

NEZ002-003-021-055-200600-
Dawes-Box Butte-Morrill-Cheyenne-
314 PM MDT Tue May 19 2020

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a slight chance of thunderstorms this evening. Severe
weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered to numerous thunderstorms are expected to develop
Wednesday afternoon. Some of these thunderstorms will become
severe with large hail, strong damaging winds, and even an
isolated tornado possible. Please monitor the latest forecast for
updates and additional details.

.Spotter information statement...

Spotters are encouraged to report any hail or wind damage to the
Cheyenne Wyoming National Weather Service.

In the hours before

Special weather statement, May 19, 6:22 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
622 PM MDT Tue May 19 2020

WYZ101-103-200100-
Converse County Lower Elevations WY-North Laramie Range WY-
622 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY
UNTIL 700 PM MDT...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laprele Reservoir, or 14 miles west of Douglas, moving north at 35
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Douglas, Glenrock, Rolling Hills, Rolling Hills Estates, Laprele
Reservoir, Deer Creek and Boxelder.

This includes Interstate 25 in Wyoming between mile markers 135 and
171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4252 10540 4255 10599 4312 10601 4308 10520
TIME...MOT...LOC 0022Z 188DEG 28KT 4271 10568

Worley
Local storm report, May 19, 6:39 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
639 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 ESE CHUGWATER         41.75N 104.79W
05/19/2020  E0.25 INCH       PLATTE             WY   PUBLIC

            PEA SIZED HAIL.

&&

AW
Special weather statement, May 19, 6:43 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
643 PM MDT Tue May 19 2020

WYZ106>108-118-200130-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
643 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN...NORTHERN
LARAMIE AND SOUTHERN PLATTE COUNTIES UNTIL 730 PM MDT...

At 643 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lakeview North to 14 miles west of Meriden
Rest Area. Movement was northeast at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Wheatland, Chugwater, Yoder, Chugcreek, Lakeview North, Bordeaux,
Westview Circle, Y-O Ranch, Grayrocks Reservoir, Slater, Veteran and
Hawk Springs.

This includes Interstate 25 in Wyoming between mile markers 46 and
97.

LAT...LON 4187 10522 4232 10504 4188 10409 4153 10471
TIME...MOT...LOC 0043Z 211DEG 20KT 4209 10500 4157 10460

Worley
Local storm report, May 19, 6:47 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
647 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             WHEATLAND               42.05N 104.96W
05/19/2020  M0.88 INCH       PLATTE             WY   PUBLIC

&&

AW
Local storm report, May 19, 6:49 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
649 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             WHEATLAND               42.05N 104.96W
05/19/2020  M0.88 INCH       PLATTE             WY   EMERGENCY MNGR

            CORRECTS PREVIOUS HAIL REPORT FROM
            WHEATLAND.

&&

AW
Special weather statement, May 19, 6:53 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
653 PM MDT Tue May 19 2020

WYZ101-103-106-107-200145-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
653 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...
NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL 745 PM
MDT...

At 653 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lakeview North, or near Wheatland, moving north at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wheatland, Glendo, Esterbrook Campground, Chugcreek, Lakeview North,
Sibley Peak, Westview Circle, Glendo Reservoir, Two Moon Campground
and Y-O Ranch.

This includes Interstate 25 in Wyoming between mile markers 78 and
122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4206 10483 4201 10504 4249 10540 4270 10501
TIME...MOT...LOC 0053Z 164DEG 37KT 4214 10499

Worley

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:07 PM MDTSpecial Weather StatementCYSPlatte38 min
May 19, 6:22 PM MDTSpecial Weather StatementCYSConverse38 min
May 19, 6:43 PM MDTSpecial Weather StatementCYSPlatte47 min
May 19, 6:53 PM MDTSpecial Weather StatementCYSPlatte52 min
May 19, 7:20 PM MDTSpecial Weather StatementCYSConverse25 min
May 19, 7:34 PM MDTSpecial Weather StatementCYSConverse26 min
May 19, 7:57 PM MDTSpecial Weather StatementCYSConverse33 min
May 19, 8:08 PM MDTSpecial Weather StatementCYSPlatte37 min
May 19, 8:18 PM MDTSpecial Weather StatementCYSConverse27 min
May 20, 1:15 PM MDTSpecial Weather StatementCYSPlatte45 min
May 20, 2:23 PM MDTSpecial Weather StatementCYSConverse52 min
May 20, 2:46 PM MDTSpecial Weather StatementCYSConverse29 min
May 20, 2:53 PM MDTSevere Thunderstorm WarningCYSConverse52 min
May 20, 2:54 PM MDTSpecial Weather StatementCYSAlbany66 min
May 20, 4:16 PM MDTSpecial Weather StatementCYSPlatte44 min
May 20, 4:32 PM MDTSpecial Weather StatementCYSNiobrara43 min
May 20, 5:32 PM MDTSpecial Weather StatementCYSGoshen43 min
May 20, 5:45 PM MDTSevere Thunderstorm WarningCYSGoshen45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.